Alert archive / Wisconsin / Tornado Warnings in 2021
Tornado Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Aug 7, 2021, 4:56 PM CDT for Grant County, Wisconsin. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 7, 2021, 5:15 PM CDT
- In force
- 19 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Grant County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 4:56 PM CDT | FUNNEL CLOUD | 4 Sw Muscoda, WI | MUSCODA FIRE DEPT OBSERVED A FUNNEL CLOUD NEAR RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1645 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WFUS53 KARX 072156
TORARX
WIC043-072215-
/O.NEW.KARX.TO.W.0008.210807T2156Z-210807T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
456 PM CDT Sat Aug 7 2021
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Northeastern Grant County in southwestern Wisconsin...
* Until 515 PM CDT.
* At 455 PM CDT, a confirmed tornado was located near Muscoda, or 15
miles south of Richland Center, moving east at 25 mph.
HAZARD...Damaging tornado.
SOURCE...Law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Grant County, including the following locations... Red
Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4310 9058 4315 9058 4317 9043 4306 9043
TIME...MOT...LOC 2155Z 268DEG 23KT 4313 9050
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Rieck2 follow-up statements
057
WWUS53 KARX 072204
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
504 PM CDT Sat Aug 7 2021
WIC043-072215-
/O.CON.KARX.TO.W.0008.000000T0000Z-210807T2215Z/
Grant WI-
504 PM CDT Sat Aug 7 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN GRANT COUNTY...
At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muscoda, or 16 miles south of Richland Center,
moving east at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Red Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4309 9054 4314 9054 4317 9043 4306 9043
TIME...MOT...LOC 2204Z 277DEG 21KT 4311 9044
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Rieck722
WWUS53 KARX 072213
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
513 PM CDT Sat Aug 7 2021
WIC043-072222-
/O.EXP.KARX.TO.W.0008.000000T0000Z-210807T2215Z/
Grant WI-
513 PM CDT Sat Aug 7 2021
...THE TORNADO WARNING FOR NORTHEASTERN GRANT COUNTY WILL EXPIRE AT
515 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4309 9054 4314 9054 4317 9043 4306 9043
TIME...MOT...LOC 2212Z 268DEG 23KT 4311 9038
$$
RieckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Aug 7, 2:36 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 2:36 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 236 PM CDT Sat Aug 7 2021 .SHORT TERM...(This evening through Sunday) Issued at 236 PM CDT Sat Aug 7 2021 TODAY...Current satellite imagery places the meridionally elongated positivelytilted upper-level trough over eastern WY into western NE. Primary convection has been focused downstream of the trough axis from eastern NE into northern IA and southeastern MN/western WI. This morning's lingering precipitation has appeared to temporarily halt northerly progression of the surface frontal boundary based on repeated post frontal convection firing in northeast IA. If/when the warm front progresses, low-level moisture transport concentrates into central MN and western WI. Similarly, the NAM & RAP take higher CAPE values further north than the GFS/ECMWF based on the warm sector inclusion. The concavity of the hodographs within the warm sector increase into the afternoon favoring right moving supercells containing max helicity values ~375 m2/s2. RAP 0-3km shear has increased for this afternoon to >40 kts with 0-6km shear remaining at 40-50kts. A few storms could produce large hail and localized flooding with precipitable water values nearing 2.00 inches. Isolated tornadic activity also remains possible, dependent on frontal set up and the ability of elevated convection to become surface-based. TONIGHT...The upper level trough continues it's eastward progression overnight, bringing our forecast area into a primary area for synoptic ascent. Surface boundaries are forecasted to continue their north and eastward progression associated with the upper & mid-level forcing. Moisture transport increases across central IA into SE MN near midnight local time tonight. Precipitable water values increase to >2 inches along this moisture transport axis, progressing eastward in the early morning hours directed towards central WI. Convective allowing models continue evening convection through the overnight hours, with the HRRR and NAM4km including a training area of higher reflectivity in our forecast area. While the exact location of localized heavy rainfall remains more variable, the synoptic-level variables such as absolute vorticity advection remain favorable for increased convective activity in the early morning tomorrow. The combination of synoptic-level forcing with such high precipitable water values can result in anomalous precipitation in the early morning hours. Currently, RAP shear remains 20-30kt at 0-3kt and minimal 0-6km shear indicating smalled likelihood for organized convection at this time. Will still be important to keep an eye on set up overnight for the possibility of storms repeating over the same areas. .LONG TERM...(Sunday night through Saturday) Issued at 236 PM CDT Sat Aug 7 2021 Water vapor satellite today indicates the approaching long wave trough extended from the wester Dakotas into northern Colorado and was working east toward the region. The pattern ahead of this trough continues to look to be very messy with numerous short wave troughs out ahead of and embedded in the long wave trough. Depending on how tonight's convection evolves, will have an impact on where the boundaries will set up for Sunday. At this time, there is good agreement from the hi-res meso-scale models that the convection that develops tonight should exit/end early Sunday morning. The attention then looks to be focused on a stronger short wave trough embedded in the equatorial end of the long wave trough that should be swinging across far southern Iowa and Missouri in the late afternoon and evening and translating into Illinois overnight. The low level moisture transport axis will gradually shift east ahead of the short wave trough and looks to briefly be focused into southwest Wisconsin in the late afternoon before shifting farther south closer to the main short wave trough. With only around 25 knots of shear in the 0- 3 km layer, would not expect much potential for hail or winds with the activity that develops in the moisture transport axis across the eastern parts of the area. The bigger threat will be for heavy rains with warm cloud depths in the 3.5 to 4 km range and precipitable water amounts approaching 2 inches. This activity should primarily be southeast of where most of the convection/heavy rains are expected to occur tonight. Thus not anticipating the need for a flash flood watch at this time, but of course, that can change based on what happens during the overnight. Attention will then quickly turn to Tuesday with the next system coming in and the potential for severe weather. The system currently just off the western British Columbia coast will quickly rotate across the northern Rockies and should be entering the Upper Midwest Tuesday afternoon. This system looks to have a rather potent short wave trough embedded in the equatorial end of the long wave trough that will be entering western Minnesota by late in the day. In the low levels, the surface boundary looks to possibly be a bit out ahead of the upper level support but an area of low pressure could be moving along the front and be over or near the local area. This type of set up looks to put the best deep layer shear behind the front but there could still be around 30 knots in the 0-3 km layer over the boundary. Ample CAPE looks to be in place ahead of the front with the possibility of 3000+ J/kg MLCAPE. Some signals of enhanced 0-1km shear along a warm front extending from western Wisconsin into the southeastern part of the state. These signals would suggest that all severe threats could be in play Tuesday afternoon along with the potential for another heavy rain episode. The low level moisture transport looks to be focused into the warm front with warm cloud depths of 3.5 to 4 km and precipitable water amounts again around 2 inches. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1204 PM CDT Sat Aug 7 2021 Convection is expected to continue on and off for much of the afternoon around and over both airports. If any of these move over either site they will have the potential to quickly produce MVFR/IFR condition. There are some indication in the hi-res meso- scale models that this activity could move just far enough to the east to drop back to VCTS by mid-afternoon, but with ongoing moisture transport into the nearly stationary warm front over the area, this is a very low confidence outcome. More activity is expected to develop this evening and continue into the overnight along and north of the warm front that should impact both sites. For now, will go with MVFR conditions from this but some IFR not out of the question at times. Most of the convection should move off to the east late tonight/early Sunday morning but leave behind MVFR ceilings and possibly some visibility reductions from fog. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JAR LONG TERM...04 AVIATION...04
Hazardous weather outlook, Aug 7, 2:49 AM CDT, 14 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 249 AM CDT Sat Aug 7 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 249 AM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Periods of thunderstorms are likely through tonight with a few severe storms possible. The main hazards will be large hail, damaging winds and torrential rainfall. An isolated tornado is also possible. Localized flooding could occur if storms repeat over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are expected Sunday into Sunday night. A few storms could produce strong winds and hail. Any storms also will be capable of producing torrential rainfall. Periodic thunderstorm chances will continue for most of next week. At this time it is too early to discern any severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed at times this weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Aug 7, 4:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 NNE BARRE MILLS 43.85N 91.11W
08/07/2021 M5.50 INCH LA CROSSE WI PUBLIC
&&
JARLocal storm report, Aug 7, 4:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
427 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HEAVY RAIN 2 SE ONALASKA 43.86N 91.19W
08/07/2021 M4.75 INCH LA CROSSE WI PUBLIC
&&
JARLocal storm report, Aug 7, 4:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
435 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST BOSCOBEL 43.14N 90.70W
08/07/2021 E60 MPH GRANT WI FIRE DEPT/RESCUE
POWER POLES DAMAGED.
&&Local storm report, Aug 7, 4:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
444 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 4 SW BLUE RIVER 43.14N 90.61W
08/07/2021 GRANT WI EMERGENCY MNGR
LARGE TREES DOWN EAST OF BOSCOBEL. TWO
PUBLIC REPORTS OF A POSSIBLE TORNADO IN THIS
AREA.
&&Local storm report, Aug 7, 4:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
450 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG 4 E BOSCOBEL 43.13N 90.62W
08/07/2021 GRANT WI LAW ENFORCEMENT
LARGE TREES DOWN AND MOBILE HOMES DAMAGED
SOUTHEAST OF BOSCOBEL.
&&Local storm report, Aug 7, 4:52 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TORNADO 3 S BLUE RIVER 43.15N 90.57W
08/07/2021 GRANT WI FIRE DEPT/RESCUE
BLUE RIVER FIRE DEPT REPORTED A TORNADO ON
THE GROUND SOUTH OF BLUE RIVER NEAR COUNTY
HIGHWAY T.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:26 AM CDT | Special Weather Statement | ARX | Buffalo | 34 min |
| Aug 7, 7:40 AM CDT | Special Weather Statement | ARX | La Crosse | 35 min |
| Aug 7, 9:17 AM CDT | Special Weather Statement | ARX | Juneau | 28 min |
| Aug 7, 10:12 AM CDT | Special Weather Statement | ARX | Adams | 33 min |
| Aug 7, 11:17 AM CDT | Special Weather Statement | ARX | Crawford | 28 min |
| Aug 7, 11:24 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 27 min |
| Aug 7, 11:26 AM CDT | Severe Thunderstorm Warning | ARX | Crawford, Richland, Vernon | 21 min |
| Aug 7, 12:19 PM CDT | Special Weather Statement | ARX | Richland | 26 min |
| Aug 7, 12:59 PM CDT | Areal Flood Advisory | ARX | Buffalo | 2 hr |
| Aug 7, 1:17 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Aug 7, 1:48 PM CDT | Special Weather Statement | ARX | La Crosse | 27 min |
| Aug 7, 2:14 PM CDT | Special Weather Statement | ARX | La Crosse | 31 min |
| Aug 7, 2:23 PM CDT | Areal Flood Advisory | ARX | La Crosse, Trempealeau | 112 min |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Monroe, Vernon | 21 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Richland, Vernon | 61 hr |
| Aug 7, 3:02 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 19 hr |
| Aug 7, 3:07 PM CDT | Areal Flood Advisory | ARX | La Crosse | 74 min |
| Aug 7, 3:17 PM CDT | Special Weather Statement | ARX | Vernon | 73 min |
| Aug 7, 3:23 PM CDT | Flash Flood Warning | ARX | La Crosse, Monroe | 3 hr |
| Aug 7, 3:35 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 55 min |
| Aug 7, 3:52 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 38 min |
| Aug 7, 4:00 PM CDT | Tornado Warning | ARX | Crawford | 30 min |
| Aug 7, 4:05 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 40 min |
| Aug 7, 4:19 PM CDT | Tornado Warning | ARX | Crawford, Grant | 41 min |
| Aug 7, 4:27 PM CDT | Flash Flood Warning | ARX | Vernon | 3 hr |
| Aug 7, 5:53 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Vernon | 37 min |
| Aug 7, 6:18 PM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Jackson, Juneau and 5 more | 35 hr |
Nearby
Tornado Warnings in Wisconsin, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.